Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 53, NWS Rapid City, SD

June 13, 2021Fall River County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 13, 2021, 9:24 PM MDT for Fall River County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2021, 9:24 PM MDT (03:24 UTC)
Expired
Jun 13, 2021, 9:53 PM MDT
In force
29 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Fall River County, SD

The radar

The Rapid City radar (KUDX), 119 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

560 
WUUS53 KUNR 140324
SVRUNR
SDC047-140430-
/O.NEW.KUNR.SV.W.0053.210614T0324Z-210614T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
924 PM MDT Sun Jun 13 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fall River County in southwestern South Dakota...

* Until 1030 PM MDT.

* At 924 PM MDT, a severe thunderstorm was located 3 miles north of
  Provo, or 4 miles south of Edgemont, moving northeast at 20 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Edgemont around 930 PM MDT.

Other locations in the path of this severe thunderstorm include
Cascade Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4322 10403 4349 10371 4348 10364 4327 10338
      4312 10389
TIME...MOT...LOC 0324Z 227DEG 18KT 4324 10383 

HAIL...1.75IN
WIND...<50MPH
 
$$

JC
3 follow-up statements
183 
WWUS53 KUNR 140334
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
934 PM MDT Sun Jun 13 2021

SDC047-140430-
/O.CON.KUNR.SV.W.0053.000000T0000Z-210614T0430Z/
Fall River SD-
934 PM MDT Sun Jun 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR NORTHWESTERN FALL RIVER COUNTY...

At 934 PM MDT, a severe thunderstorm was located 6 miles east of
Edgemont, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
  Cascade Falls and southwestern Angostura Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4322 10392 4348 10364 4327 10338 4314 10382
TIME...MOT...LOC 0334Z 231DEG 19KT 4327 10371 

HAIL...1.50IN
WIND...<50MPH
 
$$

JC
541 
WWUS53 KUNR 140346
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
946 PM MDT Sun Jun 13 2021

SDC047-140430-
/O.CON.KUNR.SV.W.0053.000000T0000Z-210614T0430Z/
Fall River SD-
946 PM MDT Sun Jun 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR CENTRAL FALL RIVER COUNTY...

At 946 PM MDT, a severe thunderstorm was located 5 miles southwest of
Cascade Falls, or 10 miles east of Edgemont, moving northeast at 20
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Cascade Falls and southwestern Angostura Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4326 10374 4341 10355 4327 10338 4319 10366
TIME...MOT...LOC 0346Z 242DEG 18KT 4326 10362 

HAIL...1.00IN
WIND...<50MPH
 
$$

JC
478 
WWUS53 KUNR 140353
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
953 PM MDT Sun Jun 13 2021

SDC047-140403-
/O.CAN.KUNR.SV.W.0053.000000T0000Z-210614T0430Z/
Fall River SD-
953 PM MDT Sun Jun 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FALL RIVER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4326 10374 4341 10355 4327 10338 4319 10366
TIME...MOT...LOC 0351Z 227DEG 18KT 4328 10358 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 5:13 PM MDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 13, 5:13 PM MDT, 4 hours 11 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
513 PM MDT Sun Jun 13 2021

.DISCUSSION...(This Evening Through Sunday)
Issued at 237 PM MDT Sun Jun 13 2021

Strong upper ridge axis is building over the northern Plains with
warm air advection moving toward the forecast area. Very small
wave embedded in southwest flow moving into southwestern WY may
trigger some thunderstorms over extreme southern SD this evening,
where 2000-3000 j/kg CAPE and steep lapse rates exist, although
higher potential will be in NE. An isolated thunderstorm may still
develop over the southern Black Hills. Surface boundary is
slowly sinking southward through southern SD as evident of the
northward moving CU field with the higher dewpoints and southwest
winds stopped at the boundary with northeast winds and lower
dewpoints to the north.

Heights build over the northern Plains through Tuesday as upper
trof deepens over the northwestern US. Next wave rides up
southwest flow into northeastern WY tomorrow afternoon for
isolated thunderstorms again ahead of lee trof. Ridge flattens as
the upper low tracks across southern Canada with cold front moves
through Wednesday, with temperatures cooling.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 512 PM MDT Sun Jun 13 2021

Mainly VFR conditions expected through the TAF period. Isolated
to scattered thunderstorms will be possible in the evening hours,
mainly from the Black Hills southeast, with local MVFR
conditions.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...55
AVIATION...JC
Hazardous weather outlook, Jun 13, 4:23 AM MDT, 17 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Rapid City SD
423 AM MDT Sun Jun 13 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
423 AM MDT Sun Jun 13 2021 /523 AM CDT Sun Jun 13 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today, mainly late this
afternoon and early this evening from the Black Hills into far
southern South Dakota. Isolated strong storms with some hail and
gusty winds may occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a marginal risk of severe thunderstorms from northeast
Wyoming into far western South Dakota later Monday afternoon and
evening. Large hail and damaging winds will be the main risk.

Hot weather is expected Monday through Wednesday with highs well
into the 90s to around 100 degrees. Near critical fire weather
conditions may occur Monday due to very low relative humidities
and breezy southeast winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 13, 4:09 PM MDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
409 PM MDT Sun Jun 13 2021

WYZ058-132245-
Weston WY-
409 PM MDT Sun Jun 13 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON COUNTY...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Upton, or 22 miles northwest of Newcastle, moving east
at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Osage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4391 10470 4404 10470 4413 10445 4392 10440
TIME...MOT...LOC 2209Z 252DEG 8KT 4399 10460

JC
Local storm report, Jun 13, 5:42 PM MDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             2 NW OSAGE              44.00N 104.45W
06/13/2021  E1.50 INCH       WESTON             WY   PUBLIC

&&

CALDERON
Local storm report, Jun 13, 8:45 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
845 PM MDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             8 S SPRING CREEK        43.00N 101.03W
06/13/2021  E1.75 INCH       TODD               SD   PUBLIC

&&

CALDERON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:58 PM MDTSevere Thunderstorm WarningUNRBennett, Todd62 min
Jun 13, 11:45 PM MDTSpecial Weather StatementUNRMellette30 min
Jun 14, 12:07 AM MDTSpecial Weather StatementUNRTripp53 min
Jun 14, 12:48 AM MDTSpecial Weather StatementUNRTripp57 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.